About Careers MedBlog Contact us
Medindia LOGIN REGISTER
Advertisement

Link Between Osteoporosis Drugs and Risk of Eye Disease

by Sheela Philomena on April 3, 2012 at 11:30 AM
Font : A-A+

 Link Between Osteoporosis Drugs and Risk of Eye Disease

Drugs that are used to prevent osteoporosis may boost the risk of eye disease, reveals article in CMAJ.

Oral bisphosphonates, the most commonly prescribed class of drugs used to prevent osteoporosis, have been linked to adverse events such as unusual fractures, irregular heartbeat, and esophageal and colon cancer. Some case reports have shown an association between these drugs and anterior uveitis and scleritis, inflammatory eye diseases that can seriously affect vision.

Advertisement

Researchers from the Child and Family Research Institute and the University of British Columbia, Vancouver, BC, undertook a study to examine and quantify the risk associated with uveitis or scleritis and oral bisphosphonates because the literature is limited. They included 934 147 people in British Columbia who had visited an ophthalmologist between 2000 and 2007. Of the total, 10 827 were first-time users of bisphosphonates and 923 320 were nonusers.

The researchers found that the incidence rate for uveitis in first-time users was 29/10 000 person-years and 63/10 000 person-years for scleritis compared with 20/10 000 person-years for uveitis and 63/10 000 for scleritis in nonusers.
Advertisement

"We found that first-time users of bisphosphonates are at an increased risk of scleritis and uveitis," writes Dr. Mahyar Etminan, Therapeutic Evaluative Unit, the Child and Family Research Institute and the Department of Medicine, University of British Columbia, with coauthors.

"The risk of inflammatory ocular adverse events, including scleritis and uveitis, is not highlighted in most package inserts included with oral bisphosphonates," the authors conclude. "Our study highlights the need for clinicians to inform their patients about the signs and symptoms of scleritis and uveitis, so that prompt treatment may be sought and further complications averted."

The authors note that patients taking oral bisphosphonates must be aware of symptoms for these eye conditions so they can seek treatment.

Source: Eurekalert
Advertisement

Advertisement
News A-Z
A B C D E F G H I J K L M N O P Q R S T U V W X Y Z
What's New on Medindia
Get Involved and Stand Up for Human Rights on Human Rights Day 2022
Coronary Artery Bypass Grafting
Macronutrients Calculator for Weight Loss
View all
Recommended Reading
News Archive
Date
Category
News Category

Medindia Newsletters Subscribe to our Free Newsletters!
Terms & Conditions and Privacy Policy.

More News on:
Drug Toxicity Fracture Rickets Osteoporosis Lifestyle And Osteoporosis Kyphosis Eye Colle’s Fracture Fracture Neck of Femur Vision 

Most Popular on Medindia

Sinopril (2mg) (Lacidipine) Noscaphene (Noscapine) Turmeric Powder - Health Benefits, Uses & Side Effects Pregnancy Confirmation Calculator Hearing Loss Calculator How to Reduce School Bag Weight - Simple Tips The Essence of Yoga Selfie Addiction Calculator Loram (2 mg) (Lorazepam) Drug - Food Interactions
open close
ASK A DOCTOR ONLINE

×

Link Between Osteoporosis Drugs and Risk of Eye Disease Personalised Printable Document (PDF)

Please complete this form and we'll send you a personalised information that is requested

You may use this for your own reference or forward it to your friends.

Please use the information prudently. If you are not a medical doctor please remember to consult your healthcare provider as this information is not a substitute for professional advice.

Name *

Email Address *

Country *

Areas of Interests